Alert archive / Mississippi / Tornado Warnings in 2024
Tornado Warning 26, NWS Mobile, AL
NWS Mobile, AL issued this tornado warning at Dec 28, 2024, 9:03 PM CST for Wayne County, Mississippi. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 28, 2024, 9:03 PM CST (03:03 UTC)
- Expired
- Dec 28, 2024, 9:30 PM CST
- In force
- 27 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Wayne County, MS
The radar
The Mobile radar (KMOB), 117 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 28, 9:33 PM CST | TORNADO | 1 Nw Chicora, MS | *** 4 INJ *** The tornado began just west of Chicora River Road near the Chicora community and quickly moved across the K-M Nursery. Several greenhouses at the nursery were damaged with several trees uprooted or snapped all around the nursery, producing EF-1 d |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 28, 6:34 PM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 3.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 630 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 503 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 505 m²/s²
- 0-3 km storm-relative helicity
- 591 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 10.0
The text
As transmitted.
497
WFUS54 KMOB 290303
TORMOB
MSC153-290330-
/O.NEW.KMOB.TO.W.0026.241229T0303Z-241229T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Mobile AL
903 PM CST Sat Dec 28 2024
The National Weather Service in Mobile has issued a
* Tornado Warning for...
Southwestern Wayne County in southeastern Mississippi...
* Until 930 PM CST.
* At 902 PM CST, a severe thunderstorm capable of producing a tornado
was located 7 miles northeast of Ovett, or 14 miles north of
Richton, moving east at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Clara around 920 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3165 8894 3173 8872 3171 8862 3165 8858
3157 8859 3148 8894
TIME...MOT...LOC 0302Z 251DEG 38KT 3156 8895
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Black1 follow-up statement
175
WWUS54 KMOB 290320
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
920 PM CST Sat Dec 28 2024
MSC153-290330-
/O.CON.KMOB.TO.W.0026.000000T0000Z-241229T0330Z/
Wayne MS-
920 PM CST Sat Dec 28 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CST FOR CENTRAL
WAYNE COUNTY...
At 919 PM CST, a severe thunderstorm capable of producing a tornado
was located near Clara, or 6 miles southwest of Waynesboro, moving
east at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Waynesboro around 925 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3173 8872 3171 8862 3165 8858 3157 8859
3152 8882 3168 8886
TIME...MOT...LOC 0319Z 251DEG 38KT 3162 8874
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
BlackWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this tornado warning went out at Dec 28, 5:44 PM CST, 3 hours 19 minutes earlier.
Area forecast discussion, Dec 28, 5:44 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
544 PM CST Sat Dec 28 2024
...New AVIATION...
.AVIATION...
(00Z TAFS)
Issued at 544 PM CST Sat Dec 28 2024
Convection is anticipated to develop across the area ahead of a
squall line which pushes from west to east across the area from
mid evening into the late night hours, with a cold front following
very close behind. Severe storms are likely especially along and
west of I-65. Mostly MVFR ceilings at the beginning of the period
drop to IFR/MVFR this evening then improve to MVFR then VFR in
the wake of the squall line/cold front. Southeast winds 10-15
knots switch to the southwest, then northwest as front moves
through. /29
&&
.PREV DISCUSSION... /issued 347 PM CST Sat Dec 28 2024/
..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
NEAR TERM...
(Now through Sunday Night)
Issued at 347 PM CST Sat Dec 28 2024
Forecast philosophy remains unchanged for the rest of this afternoon
with a conditional threat of discrete supercell development across
southeastern Mississippi into southwestern Alabama late this
afternoon into the evening hours. Slow destabilization and gradual
moisture return continues across the region in the wake of morning
convection. Convection across the marine area has waned and ample
moisture transport northward should begin before long, particularly
as warm air advection ramps up in conjunction with the intensifying
low level jet. Latest KMOB and KHDC VWP indicates the low level jet
is already beginning to strengthen as hodographs have been enlarging
and becoming increasingly curved, yielding stronger low level shear
as the afternoon has progressed. Our initial shortwave has moved
northeast of the area with most convection currently shifting into
east-central MS and west-central AL. Latest visible satellite
imagery continues to show a scattered to broken cloud deck across
the region, but largely devoid of any cumulus owing to the limited
instability for the time being. As mentioned, moisture transport
northward should begin soon and anticipation is for a much richer
theta-e airmass associated with that to start progressing quickly
across the CWA within the next few hours utilizing the latest WoFS
guidance. Once this occurs, the threat for severe storms will ramp
up but remain conditional on the development and maturation of semi-
discrete to discrete supercell thunderstorms over southeastern
Mississippi into far southwestern Alabama. Gradual height falls
across the area should allow for storms to slowly develop, with most
nascent thunderstorm activity likely needing several storm mergers
to mature and deepen appreciably. This is reflected well by the WoFS
with a handful of WoFS ensemble members depicting isolated mature,
discrete supercells beginning to move across southeastern
Mississippi in the next few hours. Any storm that matures will have
the potential to produce damaging winds in excess of 70mph, large
hail to golf ball size, and tornadoes (some of which could be strong
EF2+ and/or long track).
We continue to destabilize into this evening and overnight hours
with 1,000 to 2,000j/kg of SBCAPE and MLCAPE coinciding with ample
deep layer shear of 40 to 50 knots and resultant low level SRH
values exceeding 200 to 300 m2/s2 (locally up to 400). This
environment will be more than enough to foster intense thunderstorm
development with discrete supercell thunderstorms possible in
advance of a robust QLCS. The higher end tornado threat will be
contingent on the presence of discrete supercells.
Any discrete storm will be capable of long track, strong EF2+
tornadoes, large hail, and damaging winds in excess of 70mph. The
QLCS itself will likely begin affecting our southeastern Mississippi
counties mid to late evening, progressing across southwestern into
south-central Alabama during the early to mid overnight hours (11pm -
6am CST). This is also the timeline for when the greatest forcing
and right entrance region of the upper level jet pushes across the
area. It's possible this QLCS moves across the area quicker than
modeled as that is a common bias on most the CAMs with mature squall
lines, but this timeframe encompasses the peak threat for any severe
weather until exiting the forecast area. The greatest threat for
severe weather will remain west of the I-65 corridor where an
enhanced and moderate risk for severe weather exists. East of
here, forcing begins to lift out and overall dynamics temper
somewhat as the line gets east of the I-65 corridor. This may help
diminish the severe threat somewhat, albeit still a slight risk.
MM/25
Sunday starts with an eastward moving cold front over the forecast
area, with showers and thunderstorms over eastern-most portions of
the forecast area. Guidance is advertising this rain moving east of
the forecast area by 18z/12noon, with a drier airmass spreading over
the forecast area as surface high pressure passes quickly over the
area. Looking at the model thickness values, the airmass is not
appreciably cooler as drier, with precipitable h20 values dropping
to around 0.5" by Monday morning.
Temperatures remain above seasonal values with the minimal influx of
cooler air. High temperatures Sunday range from around 70 northwest
of I-65, low to mid 70s southeast. The drier airmass and weak
surface winds Sunday night help low temperatures to drop into the
mid to upper 40s, with low 50s along the coast.
Swell impinging on area beaches will ease Sunday, with the risk if
rip currents dropping to moderate by the end of the day Sunday.
/16
SHORT TERM and LONG TERM...
(Monday through Saturday) Issued at XXXXXX
Aloft, we appear to remain in the westerlies with a series of
embedded impulses passing east over the southern states. The
first brings a short duration diffluent pattern in the height
field across the region Monday night. The second propagates east
atop the area Wednesday and the third swings through Friday.
Monday, a strong wave of frontal surface low pressure pushes east
out of the plains and across the OH River Valley Tuesday to up
across the New England States Wednesday. As the low passes by to
our north, a cold front makes passage later in the day Tuesday.
Environmental moisture is lacking with PWAT values mostly below,
to well below an inch, so forecasters are not anticipating any
rain with the mid week frontal passage. By Friday though, there
may be a small chance of light rain showers breaking out over
portions of the coastal zones as a reinforcing cold front
approaches the deep south.
The first half of the upcoming week starts off unseasonably warm
for late December. Following the mid to late week frontal
passages, highs trend cooler to open up the beginning of the new
year. Lows will plunge into the 30s for Thursday through Saturday
mornings. A few mid to upper 20s possible along and north of Hwy
84. /10
LONG TERM...
(Wednesday through Saturday)
Issued at 347 PM CST Sat Dec 28 2024
Aloft, we appear to remain in the westerlies with a series of
embedded impulses passing east over the southern states. The
first brings a short duration diffluent pattern in the height
field across the region Monday night. The second propagates east
atop the area Wednesday and the third swings through Friday.
Monday, a strong wave of frontal surface low pressure pushes east
out of the plains and across the OH River Valley Tuesday to up
across the New England States Wednesday. As the low passes by to
our north, a cold front makes passage later in the day Tuesday.
Environmental moisture is lacking with PWAT values mostly below,
to well below an inch, so forecasters are not anticipating any
rain with the mid week frontal passage. By Friday though, there
may be a small chance of light rain showers breaking out over
portions of the coastal zones as a reinforcing cold front
approaches the deep south.
The first half of the upcoming week starts off unseasonably warm
for late December. Following the mid to late week frontal
passages, highs trend cooler to open up the beginning of the new
year. Lows will plunge into the 30s for Thursday through Saturday
mornings. A few mid to upper 20s possible along and north of Hwy
84. /10
MARINE...
Issued at 347 PM CST Sat Dec 28 2024
Observations over the open Gulf indicate moderate to strong
southeasterly flow to Small Craft Advisory which is in effect
until daybreak Sunday morning. Squall line of storms makes passage
tonight over the coastal waters. Some of the storms severe. Cold
front makes passage Sunday morning and brings a wind shift and end
to rain. A moderate southwest flow sets up early Tuesday morning
ahead of next front approaching the area. Seas build slightly due
to an increase in southwesterly fetch. Following mid week frontal
passage and high pressure building into the deep south, a
moderate offshore flow evolves Wednesday and Thursday. /10
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 60 73 47 69 57 71 41 61 / 100 10 0 0 0 0 0 0
Pensacola 64 74 50 69 60 71 44 61 / 90 20 0 0 10 0 0 0
Destin 66 75 55 70 63 74 47 63 / 90 40 0 0 10 0 0 0
Evergreen 61 72 44 71 52 70 39 58 / 90 20 0 0 0 0 0 0
Waynesboro 57 69 44 70 53 66 38 58 / 100 0 0 0 0 0 0 0
Camden 59 69 44 69 53 66 38 55 / 90 10 0 0 10 0 0 0
Crestview 63 76 46 72 53 74 40 62 / 90 40 0 0 0 0 0 0
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Coastal Flood Advisory until 7 PM CST this evening for ALZ263-
264.
High Rip Current Risk through Sunday afternoon for ALZ265-266.
High Surf Advisory until noon CST Sunday for ALZ265-266.
FL...High Rip Current Risk through Sunday afternoon for FLZ202-204-
206.
High Surf Advisory until noon CST Sunday for FLZ202-204-206.
MS...None.
GM...Small Craft Advisory until 6 AM CST Sunday for GMZ650-655-670-
675.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Special weather statement, Dec 28, 6:27 PM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
627 PM CST Sat Dec 28 2024
ALZ263-265-290115-
Mobile Coastal AL-Mobile Central AL-
627 PM CST Sat Dec 28 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MOBILE COUNTY
THROUGH 715 PM CST...
At 626 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Petit Bois Island, or 16 miles southwest of
Dauphin Island, moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coden, Alabama Port, Grand Bay, Bayou La Batre, and Dauphin Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3033 8840 3034 8840 3035 8839 3038 8841
3039 8841 3038 8840 3053 8840 3053 8807
3034 8809 3023 8806 3022 8838
TIME...MOT...LOC 0026Z 202DEG 28KT 3012 8834
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MMSpecial weather statement, Dec 28, 8:18 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
818 PM CST Sat Dec 28 2024
ALZ262-264-FLZ201-290300-
Baldwin Central AL-Baldwin Inland AL-Escambia Inland FL-
818 PM CST Sat Dec 28 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BALDWIN AND NORTHWESTERN
ESCAMBIA COUNTIES THROUGH 900 PM CST...
At 817 PM CST, Doppler radar was tracking a strong thunderstorm over
Loxley, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Daphne, Spanish Fort, Robertsdale, Silverhill, Loxley, and Stapleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 200 AM CST for southwestern
Alabama...and northwestern Florida.
&&
LAT...LON 3055 8766 3054 8778 3060 8795 3083 8786
3089 8762 3087 8750 3078 8737
TIME...MOT...LOC 0217Z 219DEG 25KT 3062 8777
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BlackSpecial weather statement, Dec 28, 9:00 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Mobile AL
900 PM CST Sat Dec 28 2024
ALZ262-264-FLZ201-290345-
Baldwin Central AL-Baldwin Inland AL-Escambia Inland FL-
900 PM CST Sat Dec 28 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BALDWIN AND
NORTHWESTERN ESCAMBIA COUNTIES THROUGH 945 PM CST...
At 900 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles east of Stapleton, or 12 miles southeast of Bay Minette, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bratt and Flomaton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 200 AM CST for south central
and southwestern Alabama...and northwestern Florida.
&&
LAT...LON 3075 8768 3085 8765 3100 8758 3100 8726
3070 8758
TIME...MOT...LOC 0300Z 211DEG 22KT 3078 8760
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RDThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 8:36 PM CST | Severe Thunderstorm Warning | MOB | Greene, Perry, Wayne | 54 min |
| Dec 28, 9:08 PM CST | Severe Thunderstorm Warning | MOB | Wayne | 67 min |
| Dec 28, 9:17 PM CST | Special Weather Statement | MOB | George, Greene, Perry, Stone | 58 min |
| Dec 28, 9:24 PM CST | Severe Thunderstorm Warning | MOB | Greene, Wayne | 66 min |
| Dec 28, 9:36 PM CST | Tornado Warning | MOB | Wayne | 24 min |
| Dec 28, 10:01 PM CST | Special Weather Statement | MOB | George | 59 min |
| Dec 28, 10:11 PM CST | Severe Thunderstorm Warning | MOB | George | 49 min |
| Dec 28, 10:28 PM CST | Severe Thunderstorm Warning | MOB | George, Greene | 62 min |
| Dec 28, 10:29 PM CST | Tornado Warning | MOB | George | 31 min |
Nearby
Tornado Warnings in Mississippi, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.